Alert archive / Wyoming / Special Weather Statements in 2021

Special Weather Statement, NWS Cheyenne, WY

May 29, 2021Goshen County, Wyoming

NWS Cheyenne, WY issued this special weather statement at May 29, 2021, 6:39 PM MDT for Goshen County, Wyoming. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2021, 6:39 PM MDT (00:39 UTC)
Expired
May 29, 2021, 7:15 PM MDT
In force
36 min
Issued by
NWS Cheyenne, WY

County Goshen County, WY

The radar

The Cheyenne radar (KCYS), 122 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.7 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2021-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2021-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1648 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

177 
WWUS85 KCYS 300039
SPSCYS

Special Weather Statement
National Weather Service Cheyenne WY
639 PM MDT Sat May 29 2021
 
WYZ108-300115-
Goshen County WY-
639 PM MDT Sat May 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GOSHEN COUNTY UNTIL
715 PM MDT...

At 638 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lingle, or near Torrington, moving east at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with 
this storm.

This storm will remain over mainly rural areas of east central Goshen
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4211 10429 4217 10431 4224 10409 4212 10406
TIME...MOT...LOC 0038Z 254DEG 10KT 4216 10423 

$$

Jamski

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at May 29, 5:45 PM MDT, 54 minutes earlier.

Area forecast discussion, May 29, 5:45 PM MDT, 54 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
545 PM MDT Sat May 29 2021

.SHORT TERM...(This evening through early Monday morning)
Issued at 320 PM MDT Sat May 29 2021

Current observations and KCYS radar loop shows showers and
thunderstorms developing along the I-80 corridor early this
afternoon. Surface obs show decent amount of boundary layer
moisture along and east of the Laramie Range with some of this
moist air starting to spill into the Laramie Valley with dewpoints
in Laramie increasing from the upper teens this morning to the low
40s at this hour. This wind shift/moisture gradient boundary will
result in increasing llvl convergence as it continues to drift
west into western Albany county and eastern Carbon county through
this evening. This feature will aid in shower and thunderstorm
developing through the evening hours. Expect the overall focus for
showers and thunderstorms to shift north through late this
evening with nocturnal convection looking likely tonight, mainly
north of I-80. Small hail, frequent lightning, and brief heavy
rainfall appear to be the primary concerns tonight. Further south,
another round of fog or low clouds is likely after midnight
tonight and into Sunday morning.

Chilly late May day expected on Sunday with low clouds and some
fog possible throughout the day, especially across southeast
Wyoming. Temperatures will struggle to increase due to 700mb
temperatures near zero degrees and persistent rain shower
activity/thunder shower activity. With some WAA aloft, llvl
instability, and llvl convergence, should be enough instability
and forcing to produce numerous rain showers, heavy at times,
along most of the I-80 corridor northwards towards the North
Platte River valley. Could see some decent rainfall amounts as
high res models are indicating moderate to heavy rainfall at
times. With some colder air aloft, can not rule out the
possibility of snowfall above 9500 feet with light accumulations
for the higher peaks and the Snowy Range mountains. For now,
included 1 to 3 inches of snowfall by Sunday night.

Memorial Day looks a little better than it did 48 hours ago since
the southern portion of the system is trending further south into
Mexico. Some drier air may push into the area enough to limit
shower activity, with highs 5 to 10 degrees higher compared to
Sunday. However, it should remain below normal across far
southeast Wyoming and the southern Nebraska panhandle with highs
struggling to reach 60 degrees in the afternoon.

.LONG TERM...(Sunday through Friday)
Issued at 320 AM MDT Sat May 29 2021

A cool & unsettled start to the extended forecast period w/ medium
range deterministic models in agreement with upper-level troughing
encompassing much of the central CONUS. A few showers & storms are
a good bet in this pattern, but coverage is uncertain w/ potential
for mid-level drying with the majority of the energy tracking just
south of the CWA. Large-scale ridging aloft should return by mid &
late in the week, supporting widespread highs in the 80s as 700 mb
temperatures range from 10-16 deg C.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 537 PM MDT Sat May 29 2021

Thunderstorms that developed between KCYS and KLAR earlier this
afternoon have since weakened, however scattered rain showers
continue headed into this evening near the WY/CO border. Hi-Res
model guidance suggests additional storm development into the
evening and overnight, especially over portions of the NE
Panhandle near KBFF. Additionally, widespread IFR conditions are
expected to develop tonight for area terminals with low ceilings
and reduced visibility with moist easterly flow east of the
Laramie Range. Conditions will slowly improve to MVFR levels
Sunday, but still expecting rainfall to continue across the area.

&&

.FIRE WEATHER...
Issued at 122 PM MDT Sat May 29 2021

Incoming waves of mositure this weekend into Tuesday morning
continue to lower fire weather concerns while minimum relative
humidity values trend above 25 for the Nebraska Panhandle but
areas of Converse county and Carbon trend in the lower teens.
Fuels aren't considered ready due to the green up but Carbon and
Converse counties would be an area of concern due to gusty winds
from 20-25 MPH and minimum relative humidity values trending in
the upper 10s to lower 20s. The Haines Index has lowered but still
is trending 5 on Sunday morning and Wednesday morning.
Additionally mid next week, dry conditions are possible but
southeastern Wyoming and the western Nebraska Panhandle areas are
not meeting Red Flag conditions at this time. The 8-14 outlook
suggests we will continue below-normal precipitation for
southeastern Wyoming.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...TJT
LONG TERM...CLH
AVIATION...MB
FIRE WEATHER...AW
Hazardous weather outlook, May 29, 1:18 PM MDT, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
118 PM MDT Sat May 29 2021

WYZ106-110-115>119-301330-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
118 PM MDT Sat May 29 2021

This hazardous weather outlook is for far southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated to widely scattered thunderstorms are expected this
afternoon through this evening. A few thunderstorms may become
strong to marginally severe with one half inch to one inch
diameter hail possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Chance for fog in the early morning hours, then a chance for
showers and scattered thunderstorms through the weekend into early
next week. Severe weather is not expected.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-301330-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-
118 PM MDT Sat May 29 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated to widely scattered thunderstorms are possible this
afternoon through the overnight hours. Thunderstorms are not
expected to become severe.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Chance for patchy fog in the early morning hours, then a chance
for showers and scattered thunderstorms through the weekend into
early next week. Severe weather is not expected.

.Spotter information statement...

Spotter activation will not be needed.

WYZ103>105-109-111>114-301330-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
118 PM MDT Sat May 29 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated thunderstorms are possible this afternoon and this
evening

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Slightly cooler air aloft will move into the region Sunday and
Sunday night with snow levels lowering to 9500 feet. There is some
potential for 1 to 3 inches of snow across the higher peaks,
mainly above 10,000 feet by late Sunday.

There is a minimal to low potential for some flooding in and
around the burn scars across the area Sunday due to locally
moderate to heavy rainfall.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 29, 2:06 PM MDT, 4 hours 33 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
206 PM MDT Sat May 29 2021

WYZ117-118-292030-
Central Laramie County WY-South Laramie Range Foothills WY-
206 PM MDT Sat May 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE COUNTY UNTIL
230 PM MDT...

At 206 PM MDT, Doppler radar was tracking a strong thunderstorm near
Warren AFB, or 8 miles west of Cheyenne, moving southeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Warren AFB.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 9.
 Interstate 80 in Wyoming between mile markers 346 and 359.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4112 10513 4123 10494 4100 10476 4100 10504
TIME...MOT...LOC 2006Z 318DEG 26KT 4111 10496

Wilkinson
Local storm report, May 29, 3:07 PM MDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
307 PM MDT SAT MAY 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     HAIL             8 SW CHEYENNE           41.06N 104.90W
05/29/2021  M1.00 INCH       LARAMIE            WY   NWS EMPLOYEE

            ALONG INTERSTATE 25 NEAR TERRY RANGE ROAD.

0236 PM     HAIL             8 SSW CHEYENNE          41.04N 104.85W
05/29/2021  M1.00 INCH       LARAMIE            WY   PUBLIC

            SOCIAL MEDIA REPORT.

&&
Special weather statement, May 29, 5:55 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
555 PM MDT Sat May 29 2021

WYZ106>108-300030-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-
555 PM MDT Sat May 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN AND
SOUTHEASTERN PLATTE COUNTIES UNTIL 630 PM MDT...

At 555 PM MDT, Doppler radar was tracking a strong thunderstorm over
Slater, or 14 miles southeast of Wheatland, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Goshen
and southeastern Platte Counties.

This includes Interstate 25 in Wyoming between mile markers 60 and
68.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4181 10490 4190 10492 4195 10459 4180 10455
TIME...MOT...LOC 2355Z 264DEG 20KT 4186 10485

Jamski
Special weather statement, May 29, 6:02 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
602 PM MDT Sat May 29 2021

WYZ108-300045-
Goshen County WY-
602 PM MDT Sat May 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GOSHEN COUNTY UNTIL 645
PM MDT...

At 602 PM MDT, Doppler radar was tracking a strong thunderstorm just
south of Lingle, or 8 miles west of Torrington, moving east at 5
to 10 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Torrington around 645 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4207 10439 4214 10439 4219 10417 4205 10416
TIME...MOT...LOC 0002Z 264DEG 6KT 4210 10433

Jamski
Special weather statement, May 29, 6:17 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
617 PM MDT Sat May 29 2021

WYZ107-108-300100-
East Platte County WY-Goshen County WY-
617 PM MDT Sat May 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN AND EAST
CENTRAL PLATTE COUNTIES UNTIL 700 PM MDT...

At 617 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Slater, or 12 miles southeast of Wheatland, moving
east at 10 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Goshen
and east central Platte Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4192 10480 4199 10482 4205 10461 4196 10458
TIME...MOT...LOC 0017Z 254DEG 9KT 4196 10474

Jamski
Special weather statement, May 29, 6:39 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
639 PM MDT Sat May 29 2021

WYZ108-300115-
Goshen County WY-
639 PM MDT Sat May 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GOSHEN COUNTY UNTIL
715 PM MDT...

At 638 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lingle, or near Torrington, moving east at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central Goshen
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4211 10429 4217 10431 4224 10409 4212 10406
TIME...MOT...LOC 0038Z 254DEG 10KT 4216 10423

Jamski

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 6:02 PM MDTSpecial Weather StatementCYSGoshen43 min
May 29, 6:17 PM MDTSpecial Weather StatementCYSPlatte43 min
May 29, 6:46 PM MDTSevere Thunderstorm WarningCYSGoshen29 min
May 29, 7:18 PM MDTSpecial Weather StatementCYSSioux42 min

Nearby

Special Weather Statements in Wyoming, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.